| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Troubled Heart
July 2003

Q. I am a 54-year-old overweight female. I just had a cardiac catheterization, and it was found that I have an arterial spasm in the left ventricle. The doctor made very light of it and gave me a prescription for 5 mg of Norvasc once a day. I also take 50 mg of Atenlol once a day. Can spasms be life threatening? Why does it happen (diet, obesity, congenital, heredity etc.)? Will I always have it? Since Norvasc is a calcium channel blocker, won't it put me at additional risk for Osteoporosis? I am having gastric bypass surgery soon and will be taking calcium supplements as well as other nutritional supplements for the rest of my life. Will this be a problem in the future?  

A. A cardiac catheterization is a significant procedure to evaluate the anatomy and function of the heart. It is done to evaluate a patient in which heart problems are known or suspected, and is not used for screening purposes. Evaluation of chest pain would be one such situation in which the "cath" test is done, looking for blockage of a coronary blood vessel that would need treatment.

Spasm of a coronary artery can restrict the blood flow to the heart itself and cause angina, heart pains, so it is indeed significant. Smoking and certain drugs would be common causes of spasm. The calcium channel blockers are a type of drug that relax the blood vessels to prevent spasm, and they are useful for treatment of hypertension as well. They only affect the flow of calcium from the circulation to the muscles, and do not affect overall calcium needed for bone strength, so there is no additional concern for osteoporosis. The term "calcium-channel blocker" is confusing in this regard!

http://www.americanheart.org/presenter.jhtml?identifier=4520

http://www.mayoclinic.com/invoke.cfm?id=AN00422

Disclaimer Back to Ask the Medical Experts